Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Binghamton, NY

July 16, 2018Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 16, 2018, 3:13 PM EDT for Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2018, 3:13 PM EDT (19:13 UTC)
Expired
Jul 16, 2018, 5:53 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Pike County, PA

The radar

The Binghamton radar (KBGM), 136 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WGUS51 KBGM 161913
FFWBGM
PAC103-162315-
/O.NEW.KBGM.FF.W.0004.180716T1913Z-180716T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
313 PM EDT MON JUL 16 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southwestern Pike County in northeastern Pennsylvania...

* Until 715 PM EDT.
  
* At 312 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen.

* Some locations that will experience flooding include...
  Bushkill, Pecks Pond, Dingmans Ferry, Promised Land State Park and
  Tamiment.

Additional rounds of thunderstorms are expected with rainfall 
amounts of an additional inch or two are possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7523
      4132 7523 4133 7487 4125 7485 4123 7487
      4121 7486 4114 7492 4108 7503

$$

MWG
2 follow-up statements
455 
WGUS71 KBGM 162031
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
431 PM EDT MON JUL 16 2018

PAC103-162315-
/O.CON.KBGM.FF.W.0004.000000T0000Z-180716T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike PA-
431 PM EDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR
SOUTHWESTERN PIKE COUNTY...

At 428 PM EDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area. Up to three inches of rain have already 
fallen. Thunderstorms in the warning area have become more scattered 
but the potential for additional heavy downpours is present. 

Some locations that will experience flooding include...
Bushkill, Pecks Pond, Dingmans Ferry, Promised Land State Park and
Tamiment.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7523
      4132 7523 4133 7487 4125 7485 4123 7487
      4121 7486 4114 7492 4108 7503

$$

MWG
599 
WGUS71 KBGM 162153
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
553 PM EDT MON JUL 16 2018

PAC103-162203-
/O.CAN.KBGM.FF.W.0004.000000T0000Z-180716T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pike PA-
553 PM EDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PIKE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4114 7508 4115 7515 4125 7513 4125 7523
      4132 7523 4133 7487 4125 7485 4123 7487
      4121 7486 4114 7492 4108 7503

$$

MWG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:54 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 16, 9:54 AM EDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
954 AM EDT Mon Jul 16 2018

.SYNOPSIS...
Today will be hot and humid with isolated afternoon thunderstorms.
The best chance for thunderstorms will be late tonight and
Tuesday as a cold front moves through the region. High pressure
will bring cooler and less humid weather for Wednesday through
Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 am update...
Only minor adjustments made to the forecast for today.
Fog is finishing burning off while cumulus is just starting.
Temperatures quickly rising into the 80s on their way to the
upper 80s and lower 90s. Showers and thunderstorms not expected
until after 2 PM. Pops and areas look good.

previous discussion...
Satellite early this morning shows valley fog across the
Chemung, Susquehanna and Delaware River basins. This will burn
off quickly after sunrise. Upper level ridge axis is situated
over the area this morning and will shift east into western New
England by this afternoon. High pressure along the eastern
seaboard and a cold front moving through the upper Great Lakes
will bring a southwest flow of hot and increasingly humid air
into the area today. Highs temperatures will range in the middle
80s to lower 90s with dewpoints around 70. Heat advisories
remain in effect from the Finger Lakes region east to the Mohawk
Valley where heat indices will range in the middle to upper
90s. Atmosphere will be rather unstable this afternoon but due
to the lack of forcing activity will be isolated in coverage and
mainly in the Catskills/Poconos with the help of orographic
lift and in the western forecast area late.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Tonight/Tuesday...A cold front will approach the region late
tonight and cross the area on Tuesday. Airmass ahead of this
boundary will be rather juicy with precipitable water values
around 2 inches so any convection will contain heavy downpours
and possibly cause some poor drainage flooding especially in
urban areas. System is fairly progressive so this will limit
any water concerns. The cold front will likely pass through the
Finger Lakes region during the mid morning hours reaching the
Utica/Binghamton area around midday and through the Poconos by
mid/late afternoon. Convective parameters still not too
exciting for strong to severe convection as instability is
lacking due to extensive cloud cover ahead of front and lack of
significant shear. The only area where conditions may be
marginally sufficient for a few strong wind gusts are in the
western Catskills, Wyoming Valley and Poconos due to later
frontal passage.

Tuesday night cooler and drier air will advect into the region
behind the cold front. Low will drop into the middle 50s to
around 60 making for good sleeping weather.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
330 AM Update...
Period will initially be tranquil, but rain chances increase
over the weekend. All models have amplification occurring with
the pattern late this week, including a deep trough/upper low
settling over western Great Lakes. GFS is somewhat more
progressive with its advancement from there but this situation
would tend to favor ECMWF and Canadian CMC models which take
longer to evolve. Thus while the forecast has not changed much
in the big picture, the increase in rain chances was slowed down
to where things appear likely to stay dry through at least
Friday night and perhaps even most of Saturday, since the
eastern ridge will hold onto our region a bit longer. For
Sunday, details are a bit muddled but with the end result being
a higher chance for showers and thunderstorms.

Wednesday and Thursday:
Both days look rather sunny with high pressure. The airmass also
will be quite cool and comfortable with highs in the 70s after
morning lows generally in the 50s. Thursday looks to be only
slightly warmer. Northwest winds Wednesday around 10 mph will
decrease by Thursday with the high pressure overhead.

Thursday night through Friday night:
Our region is on the backside of the high pressure which means
once again a warm and moist flow will advect into the region
with humidity and temperatures slowly on the increase. Lows will
creep into the 60's Friday night with highs Friday back into
the 80's.

Saturday through Sunday:
The overall synoptic pattern is one that can produce several
rounds of showers and storms with a heavy rain threat. At 500
mb, a low pressure system will slow and attempt to dig and
cutoff across the Ohio Valley with ridging off the east coast.
This would result in a very aggressive stream of moisture from
the Gulf of Mexico and Atlantic coming northeast into the
region. The ECMWF and CMC 12z runs from today 7/15 along with
some ensemble members actually have this trough become
negatively tilted by Sunday which would raise the possibility
for development of a coastal low in addition to the upper level
low over the Ohio Valley. Still a lot of model runs to sort the
details for next weekend. Clouds and rain should knock highs
down closer to 80 with muggy lows in the 60's.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
930 am update...
Fog has ended and airports have returned to VFR. Mainly VFR
until late tonight.

previous discussion...
Dense valley fog will lift at KELM around 13Z. VFR conditions
are expected until the end of the TAF period as high pressure
remains in control through late day with just scattered fair
weather cumulus. Isolated thunderstorms are expected this
afternoon but coverage not extensive enough to include in TAFs.
This evening a cold front will approach the region with ceilings
expected to remain VFR through 06Z. Between 07Z-09Z, MVFR
thunderstorms are expected to develop at all TAF sites except
for KAVP. Here the activity will primarily occur after 12Z but
MVFR conditions in haze are likely after 09Z.

Light winds becoming southwest around 5-8 knots by late morning
then light southwest overnight.

Outlook...

Tuesday...Restrictions likely in showers and thunderstorms.

Tuesday night through Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ009-015>018-
     036-037.

&&

SYNOPSIS...RRM
NEAR TERM...RRM/TAC
SHORT TERM...RRM
LONG TERM...MDP/MWG
AVIATION...RRM/TAC
Hazardous weather outlook, Jul 16, 2:46 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
246 PM EDT Mon Jul 16 2018

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-171900-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
246 PM EDT Mon Jul 16 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms tonight may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms on Tuesday may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.

Hazardous weather is not expected from Wednesday to Sunday at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-036-037-171900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
246 PM EDT Mon Jul 16 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Showers and thunderstorms tonight may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms on Tuesday may produce gusty winds and
locally heavy rainfall leading to localized poor drainage flooding.

Hazardous weather is not expected from Wednesday to Sunday at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 2:27 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
227 PM EDT MON JUL 16 2018

NYZ062-PAZ048-161915-
Sullivan NY-Pike PA-
227 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SULLIVAN AND
NORTHEASTERN PIKE COUNTIES UNTIL 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eldred, or 15 miles northwest of Port Jervis, moving east at 5 mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Shohola, Tusten, Highland Lake, Eldred, Glen Spey, Mongaup Valley
Wildlife Area, Beaver Brook, Forrestburg and Barryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 7476 4147 7475 4144 7476 4143 7476
      4143 7474 4142 7473 4142 7474 4144 7498
      4157 7503 4164 7471 4150 7470
TIME...MOT...LOC 1826Z 267DEG 6KT 4151 7494

MWG
Special weather statement, Jul 16, 2:57 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
257 PM EDT MON JUL 16 2018

PAZ048-161945-
Pike PA-
257 PM EDT MON JUL 16 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTH CENTRAL PIKE COUNTY UNTIL
345 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pecks Pond, or 16 miles northeast of Mount Pocono, moving east at 10
mph.

Half inch hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Pecks Pond and Dingmans Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
A flood advisory is in effect until 5pm. Slow down if you encounter
ponding of water on roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4117 7513 4120 7514 4125 7513 4125 7517
      4130 7519 4139 7494 4127 7484 4125 7484
      4123 7487 4122 7487
TIME...MOT...LOC 1856Z 248DEG 8KT 4126 7511

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:56 PM EDTAreal Flood AdvisoryBGMPike3 hr
Jul 16, 2:57 PM EDTSpecial Weather StatementBGMPike48 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.